# SDR CA031217002

- Difficulty date: December 16, 2003
- Submitted: January 5, 2004
- Operation: General aviation
- Make and model: Cessna 172N
- Aircraft time: 10,174 hours
- Engine: Lyc O320D2J
- Propeller: Mcauly 1C160DTM
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Ring
- Part number: ST203
- Condition: Failed
- Location: Pistons
- Stage of operation: IN
- How discovered: C
- Nature of condition: L
- Precautionary procedure: K

## Discrepancy

(CAN) REPORTED ENGINE BACKFIRING AT LOW RPM. CARRIED OUT COMPRESSION TEST ON ALL FOUR CYLINDERS. COMPRESSIONS WERE AS FOLLOWS, NR 1 70/80, NR 2, 72/80, NR 3, 60/80, NR 4, 74/80.  REMOVED NR 3 CYLINDER AND FOUND MARKS IN CYLINDER AND RINGS WERE EXCESSIVELY SHARPENED FOR ONLY 51.  2HRS TT. THROUGH CONVERSATION WITH THE ENGINE SHOP THEY HAVE FIGURED THE RINGS FAILED. ALL FOUR CYLINDERS ARE BEING REMOVED AND REPLACED WITH DIFFERENT RINGS AND COMPLETE CYLINDER ASSY. THIS SDR IS ALSO BEING FORWARDED TO THE ENGINE SHOP AND WOULD SUSPECT IT BEING PASSED ON TO THE FAA ALONG WITH THERE OWN PARTS FAILURE NOTIFICATION SYSTEM.
